Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 140, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2008, 3:08 PM CDT for Woodbury County, Iowa. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2008, 3:08 PM CDT (20:08 UTC)
- Expired
- Jun 20, 2008, 3:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Woodbury County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 3:18 PM CDT | HAIL 0.75 | 3 E Hornick, IA | |
| Jun 20, 3:29 PM CDT | HAIL 0.75 | 3 Ene Hornick, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 202008 SVRFSD IAC193-202045- /O.NEW.KFSD.SV.W.0140.080620T2008Z-080620T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 308 PM CDT FRI JUN 20 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 345 PM CDT * AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTHEAST OF HORNICK...OR 23 MILES SOUTHEAST OF SIOUX CITY...MOVING SOUTHEAST AT 22 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SMITHLAND AROUND 325 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4235 9623 4240 9600 4221 9579 4221 9611 TIME...MOT...LOC 2008Z 315DEG 19KT 4229 9603 $$ SCHUMACHER
2 follow-up statements
000 WWUS53 KFSD 202022 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 321 PM CDT FRI JUN 20 2008 IAC193-202045- /O.CON.KFSD.SV.W.0140.000000T0000Z-080620T2045Z/ WOODBURY IA- 321 PM CDT FRI JUN 20 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR SOUTH CENTRAL WOODBURY COUNTY... AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF SMITHLAND...OR 25 MILES SOUTHEAST OF SIOUX CITY...MOVING SOUTHEAST AT 16 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... OTO AROUND 325 PM CDT... SMITHLAND AROUND 330 PM CDT... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. AT 318 PM CDT HAIL UP TO THE SIZE OF PENNIES REPORTED 3 MILES EAST OF HORNICK WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4235 9623 4240 9600 4221 9579 4221 9611 TIME...MOT...LOC 2021Z 312DEG 14KT 4226 9599 $$ LIEBL
000 WWUS53 KFSD 202043 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 343 PM CDT FRI JUN 20 2008 IAC193-202053- /O.EXP.KFSD.SV.W.0140.000000T0000Z-080620T2045Z/ WOODBURY IA- 343 PM CDT FRI JUN 20 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WOODBURY COUNTY WILL EXPIRE AT 345 PM CDT... THE STORM HAS EXITED THE WARNED AREA. LAT...LON 4235 9623 4240 9600 4221 9579 4221 9611 TIME...MOT...LOC 2043Z 312DEG 14KT 4220 9590 $$ LIEBL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:40 AM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 20, 10:40 AM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1040 AM CDT FRI JUN 20 2008 .DISCUSSION... DEBRIS FROM MORNING CONVECTION CURRENTLY MOVING PORTIONS OF CWA WILL CONTINUE TO FADE AWAY. HOWEVER THIS DEBRIS DOES MARK BOUNDARY THAT WILL ALSO INTERACT LATER THIS AFTERNOON WITH A WEAK COLD FRONT THAT IS PROGRESSING SOUTHWARD. TOUGH TO PINPOINT LOCATIONS OF INITIAL DEVELOPMENT AS SURFACE PATTERN IS MESSY AND UPPER LEVEL DYNAMICS ARE NOT THE STRONGEST. ANY STORMS THAT FORM...HAIL THE SIZE OF NICKELS OR QUARTERS WOULD BE POSSIBLE BASED UPON FREEZING LEVEL. THIS IS ALSO BASED UPON YESTERDAYS STORMS SINCE NOT MUCH HAS CHANGED. HEITKAMP && .AVIATION... VFR CONDITIONS WILL CONTINUE THROUGH MOST OF THE PERIOD. SCT -TSRA WILL DVLP AFTER 20Z ALONG WEAK FRONT AND OUTFLOW BOUNDARIES AND WILL CONTINUE THROUGH 02Z/03Z. VISIBILITIES WILL BRIEFLY FALL INTO THE MVFR AS STORMS MOVE THROUGH THE AREA. && .PREV DISCUSSION... QUASI-ZONAL UPPER LEVEL PATTERN TRANSITIONING TO NORTHWEST FLOW ACROSS THE NORTHERN PLAINS THE NEXT COUPLE OF DAYS...AS RIDGE BUILDS OVER THE NORTHERN ROCKIES AND TROUGH PERSISTS ACROSS EASTERN CANADA AND THE GREAT LAKES. MODELS SIMILAR IN SHOWING QUICK MOVING WAVES DIVING SOUTHEAST ACROSS THE REGION THROUGH SATURDAY NIGHT...AND TRICK IS WHETHER THESE WAVES WILL BE TIMED IN SUCH WAY THAT THEY WILL BE AIDED BY FAVORED DIURNAL TIMING FOR CONVECTIVE DEVELOPMENT. FOR TODAY...GFS AND NAM SHOW SIMILAR TIMING IN BRINGING A WEAK RIPPLE AND ASSOCIATED WEAK COOL FRONT INTO THE WESTERN CWA THIS AFTERNOON. LOW LEVEL CONVERGENCE NOT GREAT...BUT THINK THERE WILL BE ENOUGH UPPER LEVEL SUPPORT TO TRIGGER ISOLATED-SCATTERED TSRA DURING THE AFTERNOON. EXPECT INITIAL DEVELOPMENT IN THE WESTERN/NORTHERN COUNTIES NEAR THE WEAK BOUNDARY EARLY-MID AFTERNOON...WITH ACTIVITY SHIFTING SOUTHEAST ACROSS THE AREA WITH THE WAVE THROUGH THE EVENING. SHEAR IS LESS THAN IMPRESSIVE WITH LIGHT WIND FLOW THROUGH THE LOWEST 5-7KFT...BUT SIMILAR TO THURSDAY COULD SEE SOME HAIL AND MARGINAL WIND...ESPECIALLY DURING PEAK HEATING IN THE LATE AFTERNOON AND EARLY EVENING. WOULD EXPECT MOST ACTIVITY TO WANE AGAIN AFTER SUNSET AS WAVE SLIDES EAST OF THE AREA...WITH MODELS SHOWING ANOTHER WAVE AND WEAK LOW LEVEL BOUNDARY AFFECTING THE AREA LATER SATURDAY. NOT AS MUCH AGREEMENT ON TIMING OF THE WAVES SATURDAY...BUT BOTH MODELS SHOWING NOSE OF ASSOCIATED UPPER LEVEL JET STREAK PUSHING INTO THE CWA IN THE LATE AFTERNOON...AND WILL ADD SOME LOW POPS INTO MUCH OF THE FA FOR SATURDAY AFTERNOON/EVENING. SUNDAY WILL BE THE BETTER HALF OF THE WEEKEND...WITH MOSTLY SUNNY SKIES AND OVERALL DRIER AIRMASS WITH SURFACE HIGH MOVING ACROSS THE AREA. COOLED OFF OVERNIGHT LOWS FOR SATURDAY AND SUNDAY NIGHT FROM PREVIOUS FORECAST...WITH MODELS SHOWING DRIER LOW LEVEL AIR AND LIGHT WINDS. MODELS STILL FLATTEN THE UPPER RIDGE THROUGH FIRST HALF OF NEXT WEEK...HOWEVER NOW DIFFERING IN TRACK OF MAIN WAVE AND RESULTING CONVECTION. GFS NOW HOLDS BETTER UPPER LEVEL ENERGY NORTH OF OUR FA ACROSS NORTH DAKOTA THROUGH TUESDAY...WHILE THE ECMWF KEEPS A STRONGER WAVE/MCS TRACKING FARTHER SOUTH THROUGH SOUTH DAKOTA AND NEBRASKA MONDAY NIGHT. CANADIAN MODEL EVEN FARTHER SOUTH...WITH MCS MOVING THROUGH SOUTHERN NEBRASKA INTO KANSAS. WITH DIVERGENCE IN MODELS...WILL STICK WITH GOING LOW-MID RANGE CHANCE POPS AND HAVE NOT MADE ANY MAJOR CHANGES THROUGH THAT PERIOD AT THIS TIME. && .AVIATION... MAINLY VFR CONDITIONS EXPECTED THROUGH PERIOD. A WEAK COLD FRONT WILL APPROACH EASTERN SOUTH DAKOTA LATE THIS AFTERNOON CREATING THE POTENTIAL FOR ISOLATED THUNDERSTORMS POTENTIALLY AFFECTING THE KHON TAF SITE. VISIBILITIES COULD FALL INTO THE MVFR CATEGORY WITHIN THE CORE OF ANY CONVECTION THAT DEVELOPS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JH/BT
Hazardous weather outlook, Jun 20, 10:35 AM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1035 AM CDT FRI JUN 20 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1035 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS WEAK COLD FRONT PASSES THROUGH THE AREA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND WIND GUSTS OF 40 TO 50 MPH. THE THREAT OF SEVERE STORMS SHOULD DIMINISH TOWARDS SUNSET. FLOODING... MINOR FLOODING WILL CONTINUE ALONG PARTS OF THE LITTLE SIOUX RIVER AROUND LINN GROVE IN NORTHWEST IOWA. THE RIVER IS EXPECTED TO FALL BELOW FLOOD STAGE BY LATE SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AGAIN ON SATURDAY...MAINLY EAST OF A LINE FROM HURON TO LAKE ANDES SOUTH DAKOTA. SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 20, 3:08 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 7 SE HERRICK 43.04N 99.09W
06/20/2008 E0.75 INCH GREGORY SD PUBLIC
&&
TRMNearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.